The Centers for Disease Control has officially confirmed that the recent lung disease outbreak—associated with vaping, or the use of e-cigarettes—can be attributed to one element: vitamin E acetate. Around 2,506 patients have reportedly been hospitalised by EVALI (the lung disease), while the disease has claimed the lives of 54 people.
In a new study in the New England Journal of Medicine, researchers found vitamin E acetate in 94% of the samples tested, with most patients suffering from EVALI using THC-containing vaping products before being hospitalised. It’s also worth noting that this additive wasn’t found in nicotine-only vaping products.
The CDC, for their part, narrowed down their investigation to vitamine E acetate in November, although finding were still inconclusive at that point in time. In light of the new report, the CDC has now concluded that the vitamin E acetate additive is the cause of the EVALI lung disease.
For some context. vitamin E acetate is usually used as an additive in lotions and creams, and is also commonly used as a dietary supplement. However, it’s since been discovered to be dangerous when inhaled, with the heating process of vaporisers breaking down the additive into a chemical compound (ketene) that potentially causes damage to the lungs.
“The very large increase in cases is attributable to what was happening in this past year in the supply, with vitamin E acetate diluting or tainting THC products.”– Anne Schuchat, principal deputy director, CDC
Vitamin E acetate is used in some THC-containing vape “e-liquids” to act as a thickening agent, which is why the CDC warns against using unregulated vaping liquids. However, it’s worth noting these findings do not conclude that vaping is a risk-free habit, and further studies are certainly needed to fully understand the health effects of vaping.